Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Kenzie123

Do I need a higher dosage?

Recommended Posts

Im going into my 3rd month of 40 mg once a day and I'm wondering if this stuff is doing anything...my face is just really really broken out all the time and thats it. I feel like I should have more side effects. I have slightly dry skin and lips (which could be from the fact that it's a pretty bad winter where I live) and some joint pain but nothing too bad...Do I need a higher dosage? I'm sure it sounds weird but I feel like I need to have really bad side effects like a lot of people talk about for this stuff to work, if that makes sense.

Share this post


Link to post
Share on other sites

The guideline is to consume between 120-150mg / kg of body weight. If you post your weight and course length I can tell you if you meet these guidelines, or you can use curlyq's link (which would have saved me some time a few months ago when I tried to explain to everyone how to calculate the desired amount of accutane they needed)

Share this post


Link to post
Share on other sites

I have the same "problem"! I am 4 weeks into 40mg Accutane and I see NO side-effects and NO "IB". My face is just as oily - no drying out. My lips are somewhat dry, but they are like this every winter. No joint pains. Hair is still oily. My face is still persistently breaking out, not more or less, as it was 4 weeks ago. I'm 45kg so my dosage seems fine. What's wrong?

Share this post


Link to post
Share on other sites
your the only people ive spoke to who actually want side affects lol

I need a "sign" that this stuff is actually working, so an IB would be just as good as a few side effects. lol! If nothing happens, should I ask my dermatologist for a higher dose?

Share this post


Link to post
Share on other sites

I have the same question as you guys. i am on 40 mg a day weight 135 and this is month 1. i have somewhat dry lips but no other side effects. still getting some breakouts. i can see my blackheads coming to the surface. i just am wondering if my dose is to low. i go to my checkup in 1.5 weeks so maybe my derm will up it then?

Share this post


Link to post
Share on other sites

I went to the doctor and got bumped up to 40 mg twice a day...it's been about a week and no real changes to the side effects sooooo maybe I should just be happy that I don't have any, but I dont want to go through 5 months of this if I'm not going to get any results!!!!!!!

Share this post


Link to post
Share on other sites
I went to the doctor and got bumped up to 40 mg twice a day...it's been about a week and no real changes to the side effects sooooo maybe I should just be happy that I don't have any, but I dont want to go through 5 months of this if I'm not going to get any results!!!!!!!

The no side-effects thing makes me feel like if it's not working on the rest of my body, I wonder if it's even going to help my acne! I don't know whether I should be worried or just wait out the 6 months.

Share this post


Link to post
Share on other sites

I totally agree, like there's so much hype about how scary and dangerous it is and obviously I don't want any of those side effects lol but who knows...maybe we're just the really lucky ones who don't have bad side effects and still get great results :D

Share this post


Link to post
Share on other sites

first off, let me apologize for not getting back sooner.

Kenzie, you're 136lbs or 61.8kg (To get your weight in kg just divide your weight in lbs by 2.2) Most people take 1mg of accutane per kg per day, so in your case that would be about 60mg of accutane a day. You could take as high as 120mg a day, but usually doctors only do such a high dose in people who have SEVERE cystic acne. You just got bumped up to 80mg, which is great in my opinion. I really didn't notice side effects (besides chapped lips) until I bumped up my dosage. I also remember having the same thoughts you had.. I actually wanted my skin to get dry so I could say to myself.. okay, now I know the accutane is working. Trust me.. you will get the side effects and it will work. Believe me, everyone worries that it won't work for them and that they are somehow immune to accutane.

Now back to the dosage math type stuff. It can get a little confusing, so I will try to explain it as best I can. If your doctor wants to you on accutane for 5 months, and you stay on 80mg for the rest of your course, your accutane course will look like this:

Month 1: 40mg/day

Month 2: 80mg/day

Month 3: 80mg/day

Month 4: 80mg/day

Month 5: 80mg/day

For month 1, you take 40mg of accutane once a day for 30 days. 40mg x 30[days] = 1,200mg of accutane that you took in during that month.

For month 2-5, you will take 80mg a day for 30 days, so 80mg x 30[days] = 2,400mg x 4[months] = 9,600mg

Add the totals from month 1 and months 2 thru 5 and the total amount of accutane you will have consumed at the end of your course will be 10,800mg. Now to determine whether or not your final dosage falls into the recommended range of 120mg/kg - 150mg/kg you take 10,800 and divide it by your weight in kg (61.8). The total is 174.75mg/kg, which is a little high, but definitely an acceptable amount, imo.

Your derm may decide to reduce the amount of accutane you take for your last month, but I hope this post clears up some of the math behind accutane dosing. Also, I should not, I'm not a doctor and am just giving you my personal advice; however, it is not the advice of a medical professional! So talk to your doctor because they might be able to provide you with a better answer than I can.

And for everyone concerned that they're still getting breakouts and worried that accutane isn't working, I have good and bad news. The good is, don't worry it is working, it just takes time! I broke out until my 4th month on accutane. You will eventually stop breaking out, and in my experience at least, things got worse before they got better. I didn't have cystic acne, just moderate acne that didn't respond to antibiotics or creams. I had an IB and I have some redmarks. My blackheads exploded out before they went away, and my skin/lips/eyes got dry. It is going to be really annoying being on accutane, but there is a light at the end of the tunnel. Good luck, and if you have any questions feel free to PM me

Share this post


Link to post
Share on other sites

woah! halifax that is extremely helpful!! thank you so much for posting that and clearing that up for not only me but im guessing a few others

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×